Amitriptyline nightmares & muscle spazz

Discussion in 'The Watercooler' started by TerryJ2, Nov 16, 2007.

  1. TerryJ2

    TerryJ2 Well-Known Member

    I thought to look it up online because I got a massage today and I fell asleep on the table for a half a second, and my right arm twitched way up. Usually it's my legs, about 1/2 hr after I've gone to bed, and it's only been going on for a wk, but enough to drive me crazy. The arm thing was alarming and sudden.

    Thank goodness for the Internet!

    I've always had weird dreams and a bit of insomnia, so it didn't occur to me that they may be side effects of the amitriptyline, but I recently doubled my dose, on my dr's advice, since I had 3 migraines last mo. I've been having more and scarier nightmares, night terrors (you are half awake and convinced you're either being robbed and can't move, or that you're having a stroke and can't move, so there's a tingling paralysis involved), and muscle twitches, as well as worse insomnia.

    Grrrrrr.

    That's the end of those pills for me. Chronic use is 3 mo's, where you get withdrawal symptoms, so I'm quitting now just b4 I hit that mark. I'm still thinking I'll get a few symptoms but I'm not worried.


    Signed,
    Terry, Your Friendly Neighborhood Guinea Pig
     
  2. Josie

    Josie Active Member

    I hope you haven't been on it long enough to have withdrawal. easy child/difficult child has taken this for almost 2 years and whenever I try to get her off from it, it is terrible. You can always keep taking smaller amounts if you need to.

    easy child/difficult child has been having muscle twitches. I didn't know it could be the amitriptyline.
     
  3. Lothlorien

    Lothlorien Active Member Staff Member

    What dose are you taking? I was on it for muscle spasms years ago. It helped. I had muscle spasms in my back so bad, they came around the front and made me puke. The doctor put me on Xanax and the spasms stopped. I take it once in a while now, but it makes me really drowsy and I have a hard time waking up in the morning, so I rarely take it now.....only when I can sleep in and my back is bothering me. I suprised it's actually causing the opposite effect. My prescription is for .10 ( I think) but I usually take half.

    When I was taking it regularly, I never had any side effects when I stopped. I took it every night for the spasms for months. When husband and I decided to get pregnant, I had stopped cold turkey without any issues.

    If it's causing those problems, you should definitely stop, but I'm just curious what the dosage is.

    Hope you don't have any withdrawl.
     
  4. witzend

    witzend Well-Known Member

    So, what is the diagnosis that the amitriptyline is for? The pain, or sleep or something else?

    It seems like there may be other better medications for you.
     
  5. susiestar

    susiestar Roll With It

    For the migraines call and ask about a beta blocker. I may have sent you info on them before. I am sorry the elavil is causing these problems. I didn't know it could cause nightmares. The only time I ever had them was when I took it regularly. I assumed it was because difficult child was acting out so much!!

    I hope you don't get withdrawal. If you do, then taking another tricyclic AD could help. Or you could just do half the dose and taper off. in my opinion, most docs don't want to talk to you about withdrawal issues. I have had several docs tell me that no medications have withdrawal, it is just lawyers who want youto think they do!

    (He wasn't my doctor for long!)

    Hugs,

    Susie
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Yes, I'm going to talk to the dr about a beta blocker.

    Last night I took no amytriptyline. I had a margarita at 7:30, with-Mex food, and took an ambien at midnight. I slept like a baby for the first time in weeks!

    Witzend, the amytriptyline was for migraine prevention.
    I won't be doing that again!!!!
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    Oops. I was wrong. There is a bit of an addiction rebound or whatever it's called. It hit me last night ... I assumed it was just PMS. Today it was still there, minus the headache. Achey, tired, anxious.
    Cancelled an appointment., went back to bed until noon, had several night terrors (or whatever it is when you think someone is coming in and you can't lift your head off the pillow because your body is asleep).
    Much better now.
     
  8. Kristina_Rayne

    Kristina_Rayne New Member

    Hey guys I'm new here.
    I was only on Amitriptyline for a month for migraines, increasing the dosage by 10mgs at a time until I got to 50mgs and then I started having trippy and scary nightmares about a week after I got to that dose. I couldn't stand the dreams after about a week they got so bad that I took myself off cold turkey.
    I was able to move around freely during these dreams but everything around me would run together like waterpaints, in one of them I sat up at the side of my bed looking into the mirror on my dresser and I had a black hole for a face, I would hear voices that I didn't recognize whispering behind my back. I woke up from the mirror dream to find myself sitting up looking at my mirror when my eyes opened and my face was normal.
    The dreams slowly decreased in fequency and intensity as the medication got out of my system when I quit. I've been off it for many months now but throughout these months I've been having episodes of sleep paralysis where it will feel like I'm having brain hemmorages and strokes and things like that. It will feel so real and I can't move, can't speak, but my eyes and mouth will be wide open. I wake up and my body is painfully tense when I sit up, but my eyelids will start to close 5 seconds later to make me go back to sleep because it thinks I'm still dreaming. I still have bad nightmares about violence and gore (even if I haven't seen any scary movies or anything like that recently) but the surroundings in the dreams don't run together anymore.
    My father seems to think I have a vitamin D deficiancy and that's why I've been having these symtoms. What I find weird is, I never had sleep paralysis or violent/gorey dreams before I got on the Amitriptyline, and they never told me one of the side effects is psychosis and nightmares.
     
Loading...